Hail, Chickasaw
- When
- April 16, 7:20 PM CST
- Where
- Chickasaw County, New Hampton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.067, -92.333
Hail the size of pennies and nickels was reported by the public and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of pennies and nickels was reported by the public and law enforcement officials.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 2:10 PM CST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT FRI APR 16 2004 .SHORT TERM...TODAY THROUGH MONDAY THE MAIN FORECAST CONCERN FOCUSES ON THREAT OF SEVERE WEATHER SATURDAY NIGHT AND SUNDAY EVENING. SURFACE ANALYSIS AT 2 PM HAS COLD FRONT STRETCHING FROM CENTRAL UPPER MI THROUGH MEDFORD WI...AND THEN THROUGH SOUTH CENTRAL MN. SATELLITE SHOWING ACCAS FILED INCREASING NORTH OF THE BOUNDARY ACROSS EASTERN SD THROUGH CENTRAL MN. RADAR MOSAIC SHOWING A BAND OF WEAK RETURNS/VIRGA ASSOCIATED WITH THE ACCAS BUT NO GROUND REPORTS YET. JUST IN...A FEW STORMS WERE ALSO FIRING IN THE WARM SECTOR ALONG THE COLD FRONT OVER SOUTHEAST MN. QUITE A WARM AFTERNOON IN THE SOUTHERLY AIRFLOW SOUTH OF THE FRONT WITH TEMPERATURES RANGING FROM 72 DEGREES AT MEDFORD WI TO 82 DEGREES AT CHARLES CITY IA. 16APRIL04 12Z MODEL RUN SHOWS BOTH GFS AND ETA INITIALIZING FAIRLY WELL WITH POSITIONING OF COLD FRONT ACROSS THE AREA THIS MORNING. BOTH ALSO IN VERY GOOD AGREEMENT PERTAINING 850MB TEMPERATURE STRUCTURE. USED ETA FOR QPF TIMING AS IT SEEMS TO BE DOING A BETTER JOB OF HANDLING CONVECTIVE PARAMETERS AND POSITION OF FRONT OVER THE NEXT 48 HOURS. MODERATE AXIS OF 850MB TRANSPORT IMPINGES ON THE NEARLY STATIONARY FRONTAL BOUNDARY HUNG UP ACROSS NORTHERN CWA TONIGHT. THIS IS IN RESPONSE TO WEAK SHORTWAVE RIPPLING NORTHEAST FROM NEB. WENT AHEAD AND WENT WITH LIKELY -SHRA/TS WORDING ACROSS THE NORTH WITH LESSER CHANCES ACROSS THE SOUTH. MODEL SOUNDING SHOWING INVERTED-V STRUCTURE ACROSS THE AREA...SO CONVECTION WILL BE ELEVATED WITH MAYBE SOME WIND GUSTS AND SMALL HAIL IN THE STRONGER CELLS. WEAK COLD PUSH ON SATURDAY AS SHORTWAVE/PRECIPITATION SHIFTS EAST OF THE AREA. FAIRLY STRONG HIGH PRESSURE OVER MANITOBA EXERTS ITS INFLUENCE WITH DRIER AIR BEING CIRCULATED INTO THE AREA ON NORTHEAST WINDS. AS A RESULT...REMOVED THE CHANCE OF SHRA/TS DURING THE DAYTIME HOURS. GOING TEMPERATURES IN THE MIDDLE 60S ACROSS THE NORTH TO MIDDLE 70 ACROSS THE SOUTH LOOKS REASONABLE WITH FRONTAL BOUNDARY BEING PUSHED INTO NORTHERN IL AND CENTRAL IA. ON SATURDAY NIGHT...CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES AND MID LEVEL SHORTWAVE PROPAGATING NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING MUCH STRONGER PUSH OF MOISTURE TRANSPORT WHICH WILL IMPINGE ON THE FRONT. THIS WILL RESULT IN A FEW ELEVATED SUPERCELL THUNDERSTORMS DEVELOPING DURING THE VERY EARLY EVENING HOURS AND EVOLVING INTO AN MCS. ETA MODEL IS INDICATING 0-6KM BULK SHEAR AROUND 65 KNOTS ACROSS THE FORECAST AREA. BELIEVE ETA HAS BETTER HANDLE ON THE FRONTAL POSITION TAKING IT ONLY SLIGHT NORTH DURING THE OVERNIGHT HOURS WITH MCS. KEEPING THIS IN MIND...BELIEVE MOST OF THUNDERSTORMS WILL BE ELEVATED WITH LARGE HAIL AND POSSIBLY DAMAGING WINDS BEING THE MAIN THREAT. A COUPLE OF THE SUPERCELLS MAY BECOME ROOTED IN THE BOUNDARY LAYER ACROSS THE FAR SOUTH WHERE ENERGY HELICITY INDICES REACHING 6+ FOR A POSSIBLE TORNADO OR TWO. BASICALLY...THE BEST THREAT AREA FOR TORNADOES WOULD BE ALONG AND SOUTH OF A LINE FROM CHARLES CITY IA TO BOSCOBEL WI...WHILE HAIL AND WIND WOULD BE THE MAIN THREAT NORTH OF THIS LINE. SURFACE LOW MOVES INTO SOUTHEAST SD/SOUTHWEST MN SUNDAY...PUSHING WARM FRONT NORTHWARD INTO NORTHERN CWA. CAPES INCREASE ITO AROUND 2500 J/KG IN THE WARM SECTOR AHEAD OF THE COLD FRONT BY MON 00Z. THIS WILL LIKELY FIRE A SQUALL LINE ALONG THE COLD FRONT AND PROPAGATE THROUGH THE AREA DURING THE EVENING HOURS. STRONGLY SHEARED ENVIRONMENT ALONG WITH STEEPENING LAPSE RATES SPELLS ANOTHER CHANCE OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF A FEW TORNADOES. LOW MOVES INTO SOUTHERN ONTARIO MONDAY WITH UPPER LEVEL TROUGH OVERHEAD. INCLUDED A SLIGHT CHANCE OF LINGERING SHOWERS DUE TO THE CYCLONIC FLOW AND COLD POOL ALOFT. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES WEDNESDAY THROUGH FRIDAY. BIGGEST DIFFERENCE BETWEEN THE 12Z THURSDAY ECMWF AND 00Z FRIDAY GFS IS THE SHORTWAVE TROUGH EJECTING OUT INTO THE CENTRAL U.S. WEDNESDAY AND THURSDAY. ECMWF DEEPER AND MORE PROGRESSIVE WITH SHORTWAVE TROUGH. ENSEMBLES INDICATE 00Z FRIDAY GFS AN OUTLIER WITH DEEPENING LONGWAVE TROUGH INTO THE CENTRAL U.S. THURSDAY AND FRIDAY. CONFIDENCE IS LOW THROUGH FORECAST PERIOD. WILL CONTINUE WITH PREVIOUS FORECAST OF SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY...AND WILL ADD CHANCES OF PRECIPITATION ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA FOR FRIDAY. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && DAS/DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 303 PM CDT FRI APR 16 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 303 PM CDT FRI APR 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS AS A COLD FRONT MOVES INTO THE AREA. SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SOME WIND GUSTS AND HAIL. ANY SEVERE WEATHER SHOULD BE ISOLATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS OVER THE WEEKEND. MOST OF THE STORMS CAN BE EXPECTED TO OCCUR FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. WIND SHEAR AND INSTABILITY SUPPORT THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN PROXIMITY TO THE FRONT. THESE THREATS AND THE MAIN AREA OF CONCERN COULD CHANGE BASED ON THE EXACT POSITION OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS...AS ACTIVATION MAY BE NECESSARY THIS WEEKEND. 04
The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389439, 5389440, 5389441.